Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Norman, OK

April 3, 2003Caddo County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 3, 2003, 5:29 PM CST for Caddo County, Kiowa County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2003, 5:29 PM CST (23:29 UTC)
Expired
Apr 3, 2003, 6:15 PM CST
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Caddo County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 3:20 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2003-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2003-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS54 KOUN 032329
SVROKC
OKC015-075-040015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CST THU APR 3 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  NORTHEAST KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 615 PM CST

* AT 526 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES WEST OF SEDAN...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARNEGIE...FORT COBB...GOTEBO...
  MOUNTAIN VIEW AND SEDAN

HAIL UP TO THE SIZE OF HALF DOLLARS ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM.

HALF DOLLAR SIZE HAIL WAS REPORTED 8 MILES SOUTH OF GOTEBO AT 525 PM 
CST.

LAT...LON 3502 9897 3486 9887 3499 9832 3526 9845

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:40 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 3, 3:40 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST THU APR 3 2003

SHORTWAVE AND ASSOCIATED PRECIP CONTINUES TO PUSH INTO EASTERN
OKLAHOMA THIS AFTERNOON...WHILE CLEAR SKIES HAS RESULTED IN
DESTABILIZATION ACROSS WESTERN PARTS OF THE FA.  EXPECT STORMS
TO CONTINUE TO DEVELOP ALONG DRYLINE LATE THIS AFTERNOON INTO
THIS EVENING WITH HIGHEST SEVERE RISK ACROSS SOUTHWEST OK AND
WESTERN NORTH TEXAS.  THINK WITH THE LOSS OF HEATING THAT
SEVERE RISK WILL DECREASE.

WILL GO WITH A DRY FORECAST FRIDAY INTO FRIDAY NIGHT AND WILL
STAY CLOSE TO MAV GUIDANCE NUMBERS FOR HIGHS AND LOWS.  COLD
FRONT SHOULD CLEAR MOST OF FA BY LATE AFTERNOON FRIDAY.

BEST CHANCE FOR THUNDERSTORMS WILL LIKELY OCCUR AS FRONTAL BOUNDARY
LIFTS BACK NORTH SATURDAY INTO SATURDAY NIGHT AS SURFACE LOW
DEVELOPS TO THE WEST IN RESPONSE TO STRONG WESTERN TROUGH.  AVN AND
ETA BRING FRONT THROUGH WESTERN PARTS OF FA QUICKER
THAN PREVIOUS FORECAST SO WILL LOWER HIGHS ACROSS NORTHERN SECTIONS
ON SUNDAY.  LOOKS LIKE BEST CHANCE FOR SEVERE STORMS WILL BE
ACROSS CENTRAL AND EASTERN OKLAHOMA SUNDAY AFTERNOON.

AFTER FRONT PUSHES SOUTH OF THE AREA SUNDAY...EXPECT MAINLY
DRY CONDITIONS WITH A GRADUALLY WARM-UP STARTING TUESDAY.

FCSTID = SIX

OKC  57 73 45 69 /  20 10 10 20
HBR  52 72 44 69 /  30 10 10 20
SPS  55 75 46 73 /  30 10 10 20
GAG  47 69 37 62 /  00 10 10 20
PNC  55 67 38 64 /  20 10 10 20
DUA  61 78 50 74 /  20 20 10 20

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 3, 2:39 PM CST, 2 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATIONS ALONG AND WEST
OF A LINE FROM CHEROKEE...TO WATONGA...TO LAWTON...TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS...IF STORMS OCCUR...WILL BE
BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS IN AND NEAR THIS AREA
MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
EVENING.

DISCUSSION...
A DRYLINE CONTINUES TO BECOME BETTER DEFINED ACROSS NORTHWESTERN
OKLAHOMA AND THE EASTERN TEXAS PANHANDLE. THE DRYLINE AT MID
AFTERNOON WAS LOCATED ALONG A LINE FROM FREEDOM...TO REYDON...TO
CHILDRESS AND WILL MOVE EASTWARD THIS AFTERNOON AND EVENING. LOW
LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...WITH
DEWPOINTS IN THE LOW 60S IN MANY LOCATIONS TO THE EAST OF THE
DRYLINE. WINDS HAVE BEGUN TO BACK AND AFTERNOON HEATING CAUSING THE
DESTABILIZATION OF THE ATMOSPHERE AHEAD OF THE DRYLINE. THE
INSTABILITY AND WIND SHEAR WILL SUPPORT ISOLATED SUPERCELLS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.

THUNDERSTORMS ALSO MAY DEVELOP TONIGHT OVER PARTS OF CENTRAL AND
EASTERN OKLAHOMA...AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTH INTO
THE AREA OVERNIGHT. ANY THUNDERSTORMS TONIGHT ARE MORE LIKELY TO BE
ELEVATED...AND THUS ARE LESS LIKELY TO BE SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY APRIL 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM...WINDY...AND DRY CONDITIONS WILL RESULT IN EXTREME FIRE DANGER
AGAIN TODAY OVER WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS...WEST OF THE DRY LINE. A RED FLAG WARNING IS IN EFFECT TODAY
FOR THESE AREAS. ADDITIONAL INFORMATION CAN BE FOUND IN OUR FIRE
WEATHER PRODUCTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ON FRIDAY MORNING
OVER SOUTHEAST OKLAHOMA...AS THE COLD FRONT MOVES THROUGH THAT AREA.
THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE SATURDAY INTO SUNDAY
AS THE FRONT LIFTS BACK NORTH AS A WARM FRONT TOWARD THE AREA...AND
A MODERATELY STRONG UPPER LEVEL DISTURBANCE MOVES EAST INTO THE
CENTRAL PLAINS. THERE CONTINUES TO BE A POSSIBILITY OF SEVERE
THUNDERSTORMS OVER THE WEEKEND...MAINLY LATE SATURDAY NIGHT AND
SUNDAY.

OTHER HAZARDOUS WEATHER...
A FREEZE IS POSSIBLE NEXT TUESDAY MORNING OVER PARTS OF NORTHERN AND
WESTERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY APRIL 4.

25

In the hours before

Special weather statement, Apr 3, 3:02 PM CST, 2 hours 27 minutes before
OKZ035>038-032200-

SIGNIFICANT WEATHER ADVISORY...CORRECTED UGC
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CST THU APR 3 2003

A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF
ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS
JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY
THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE
MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER
345 PM.
Special weather statement, Apr 3, 3:02 PM CST, 2 hours 27 minutes before
OKC055-065-075-141-032200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CST THU APR 3 2003

A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF
ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS
JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY
THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE
MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER
345 PM.
Special weather statement, Apr 3, 4:31 PM CST, 58 minutes before
OKZ035-032330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CST THU APR 3 2003

AT 431 PM...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
ROOSEVELT. THIS STORM HAS INTENSIFIED AND COULD BECOME SEVERE AS IT
MOVES NORTHEAST AT 25 MPH.

PEOPLE IN KIOWA COUNTY SHOULD MONITOR THIS STORM AND BE ALERT FOR
WARNINGS OR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

SMITH
Special weather statement, Apr 3, 4:48 PM CST, 41 minutes before
OKZ023-032330-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CST THU APR 3 2003

AT 448 PM...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN BABBS AND
ROOSEVELT IN KIOWA COUNTY. THE STORM WAS MOVING NORTHEAST AT 25 MPH.

PEOPLE IN SOUTHERN CADDO COUNTY SHOULD MONITOR THIS STORM AND BE
ALERT FOR WARNINGS OR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 3, 5:27 PM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CST THU APR 03 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    8 S GOTEBO                OK   1.25 INCH HAIL
04/03/03   KIOWA                          SPOTTER REPORT

0527 PM    GOTEBO                    OK   0.75 INCH HAIL
04/03/03   KIOWA                          HAM SPOTTER

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:45 PM CSTSevere Thunderstorm WarningOUNKiowa45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.